The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2021 (PDF).
This issue advises clinicians of rare but severe adverse effects that can occur on stopping treatment with topical corticosteroids. This is more likely after long-term continuous or inappropriate use of moderate to high potency products. To reduce the risks it is recommended that clinicians prescribe the topical corticosteroid of lowest potency needed and ensure patients know how to use it safely and effectively. It is also recommended to:
- advise patients on the amount of product to be applied; underuse can prolong treatment duration
- inform patients how long they should use a topical corticosteroid, especially on sensitive areas such as the face and genitals
- inform patients to return for medical advice if their skin condition worsens while using topical corticosteroid, and advise them when it would be appropriate to re-treat without a consultation
- for patients currently on long-term topical corticosteroid treatment, consider reducing potency or frequency of application (or both)
Clinicians should also be vigilant for the signs and symptoms of topical steroid withdrawal reactions. The joint statement from the National Eczema Society and British Association of Dermatologists may be useful in guiding practice. And finally, suspected adverse drug reactions should be reported via the Yellow Card scheme, including after discontinuation of topical corticosteroids.
This issue also advises readers of the latest COVID-19 vaccine safety information including data from safety reporting and changes to the Summary of Product Characteristics for some vaccines in regards to storage, precautions and use in 12 to 17 year olds.
Lastly in this issue is a summary of letters to healthcare professionals in August.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« SMC Update - September 2021||NICE Guidance - September 2021 »|